MAUDE Adverse Event Report: COVIDIEN LLC XPS SYSTEM NAVIGATED BLADE; INSTRUMENT, STEREOTAXIC

COVIDIEN LLC XPS SYSTEM NAVIGATED BLADE; INSTRUMENT, STEREOTAXIC
Model Number 1884006EM
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A healthcare provider (hcp) reported that during operation when the doctor inserted blade into the patient and pressed the foot pedal, the blade blew up in her hand.Part of the shaver, the tip, separated from the rest of the shaver blade.There were no fragments detached.Box, package, nor product was not torn before opening and using.There was no patient impact.
 
Additional Manufacturer Narrative
H3: analysis found that visually, the middle spiral wrap was damaged at the distal end which would have resulted in the reported event.The spiral wrap was unwound in such a way that indicates torsional load while moving in a clockwise direction.There was no detachment of any components.There was some binding of the inner assembly while spinning it by hand which is likely the result of the damaged middle spiral wrap.The manufacturing instruction require ¿verify rotating hub spins within rotatable blade sheath¿, ¿verify rotating hub spins within irrigation collar¿, and ¿rotate the inner cutter/hub to align the edge of the window opening of the inner cutter in the center of the window opening of the outer tube¿.The manufacturing checks would likely be detected the damage ¿if¿ present during manufacturing.There was no evidence of improper manufacturing and therefore has been ruled out as a likely cause.There was no allegation of a defect prior to use.The information most likely indicates the blade was being run in forward motion which caused friction and torsional load against the middle assembly unto the spiral became unwound.The product information and instructions warns: blades should be operated in the oscillate mode only; operating in the forward mode may cause damage to the blade.In the returned condition, there was an out of specification condition that is likely related to the complaint (due to physical damage).H6: fdm 4114 fdr 3221 fdc 67 no longer apply.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS SYSTEM NAVIGATED BLADE
Common Device Name
INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
COVIDIEN LLC
15 hampshire street
mansfield 02048
MDR Report Key10708828
Report Number9612501-2020-01496
Device Sequence Number3630360
Product Code HAW
UDI-Device Identifier00763000043254
UDI-Public00763000043254
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K130608
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/19/2022
Device Model Number1884006EM
Device Catalogue Number1884006EM
Device Lot Number0219215915
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2020
Supplement Date Received by Manufacturer09/24/2020
Initial Report FDA Received Date10/20/2020
Supplement Report FDA Received Date12/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1